Montana, 2020

High Wind in Montana, September 7, 2020

September 7, 2020 · NWS TFX · 1 event in 1 county or zone

A deep trough developed over the Northern Rockies and delivered a shot of unseasonably cool air along with rain and mountain snow. A southward advancing cold front, supported by a 1040 mb Canadian surface high, raced through Southwest Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A deep trough developed over the Northern Rockies and delivered a shot of unseasonably cool air along with rain and mountain snow. A southward advancing cold front, supported by a 1040 mb Canadian surface high, raced through Southwest Montana. This resulted in a tight pressure gradient and gusty northwest winds, particularly for the north to south orientated valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 7, 11:09 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 7, 11:09 AM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1209 PM MDT Mon Sep 7 2020

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Cold temperatures and widespread precipitation have entered north-
central Montana, and are spreading southward across the region.
Accumulating snow is expected at elevations above 6000 feet. Also,
gusty winds are forecast. Precipitation will exit the area by
Tuesday morning, and then, a period of dry and warming weather
begins.

&&

.UPDATE...

The morning update has been published. Snow levels along the
Rocky Mountain Front have fallen to around 4000 feet due to
upslope winds and colder air advection. However, impacts are
expected to be minor as daytime heating keeps accumulation
confined to grassy surfaces. A Special Weather Statement was
issued to cover the expected wet roadways and reduced visibility.
Otherwise, only minor amendments were required and the previous
forecast package handles the current situation well. RCG

&&

.AVIATION...
1209 PM MDT MON SEP 7 2020 (07/18Z TAF Period)

Widespread MVFR/IFR conditions will continue through this evening,
though some improvement is expected for the Hi-Line terminals
before then. Gusty winds may be strong at times, especially across
southwest Montana and in funneled winds through north-south oriented
passes. Mountain obscuration and icing conditions are also forecast.
Precipitation gradually ends from north to south this evening.
Partial clearing may allow some patchy fog to develop over
central/North-central areas late tonight into Tuesday morning.
Widespread VFR condtions return by late Tuesday morning.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing
runway closure.

&&

.PREV DISCUSSION...
/ISSUED 432 AM MDT Mon Sep 7 2020/

Monday and Tuesday...

Monday, a front has entered The Treasure State across the north-
central Montana border. Cold temperatures and widespread
precipitation spread southward across the region. Accumulating
snow is expected at elevations above 6000 feet; therefore, winter
weather advisories remains in effect. For details, please see the
advisory information listed below. With a surface low pressure
system located over The Four Corners region, and a surface high
pressing into the area from the north, a tight pressure gradient
located over southwest Montana favors strong gusty winds,
especially across Beaverhead County, where winds could gust
locally to 50 mph. Precipitation ends from north to south and
finally exits the region Tuesday morning. A cold airmass lingers
across the area on Tuesday, but with clearing skies allowing some
incoming solar radiation, temperatures warm a bit. High pressure
builds into the area, and a warming trend begins.
- Fogleman

Tuesday night through next Monday...

Overall dry conditions are expected through the rest of the upcoming
work week and weekend as an amplified upper level pattern with
ridging centered off the west coast and troughing across the central
and US and Canada gradually de-amplifies. Temperatures return to
near seasonal averages for early September on Wednesday and Thursday
and are likely to warm further going into to into the upcoming
weekend. A somewhat cooler airmass sliding east across the Canadian
Prairies this weekend could bring some slight cooling to north-
central MT Saturday before upper level ridging off the west coast
looks to shift inland early next week, resuming the warming
trend. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  29  58  34  69 /  30   0   0   0
CTB  28  61  37  71 /  20   0   0   0
HLN  26  58  31  69 /  40   0   0   0
BZN  24  54  25  66 /  60  10   0   0
WYS  15  54  15  65 /  50   0   0   0
DLN  25  52  26  63 /  70  10   0   0
HVR  28  58  34  72 /  10   0   0   0
LWT  25  52  29  65 /  30   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT tonight above 6000
feet for Broadwater...Gallatin...Jefferson...Madison.

Winter Weather Advisory until 9 PM MDT this evening above 6000
feet for Cascade...Central and Southern Lewis and Clark...
Fergus...Judith Basin...Meagher...Northern Rocky Mountain
Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Sep 7, 9:31 AM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1031 AM MDT Mon Sep 7 2020

MTZ009-014-048-071830-
Northern Rocky Mountain Front-
Central and Southern Lewis and Clark-
Southern Rocky Mountain Front-
Including the cities of Logan Pass, Marias Pass, Browning,
Heart Butte, Helena, Flesher Pass, Lincoln, MacDonald Pass,
Rogers Pass, Bynum, Choteau, and Augusta
1031 AM MDT Mon Sep 7 2020

***SNOW LEVELS FALLING TO 4000 FEET***

Snow levels have fallen to 4000 feet this morning as colder air
moves into the region. Light snow is expected to continue in these
areas through this afternoon, with up to one inch of snow
accumulation possible on grassy surfaces. Those traveling or outdoors
may encounter reduced visibility, wet roadways, and cold, raw
conditions. Note that a Winter Weather Advisory is in effect for
elevations above 6000 feet, where more snow impactful snow is
expected to fall.
Special weather statement, Sep 7, 11:35 AM MST, 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1235 PM MDT Mon Sep 7 2020

MTZ008-015-072045-
Beaverhead-Madison-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill,
Raynolds Pass, Twin Bridges, and Virginia City
1235 PM MDT Mon Sep 7 2020

...GUSTY NORTHERLY WINDS MOVING THROUGH SOUTHWEST MONTANA...

Gusty northerly winds are moving through Southwest Montana this
afternoon, with the strongest winds being observed in north to
south running valleys. Use caution if traveling interstate 15 or
highway 287 in Southwest Montana this afternoon, especially if you
are driving a high profile vehicle, and be prepared for wind
gusts up to 55 mph.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Madison

When
September 7, 12:25 PM MST
Where
Madison forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

An AWOS station located at the Twin Bridges Airport measured a 51 kt (59 mph) non-thunderstorm wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922842.